South Dakota, 2015Flood in South Dakota, June 25 to 26, 2015
June 25 to 26, 2015 · NWS UNR · 1 event in 1 county or zone
Runoff from heavy rain caused minor flooding of low-lying areas along Battle Creek from Hermosa to the Cheyenne River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from heavy rain caused minor flooding of low-lying areas along Battle Creek from Hermosa to the Cheyenne River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 25, 4:05 PM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 25, 4:05 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT THU JUN 25 2015
.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT
ISSUED AT 300 PM MDT THU JUN 25 2015
CURRENT SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY REMAINING SOUTH
OF THE REGION...WITH HIGH PRESSURE TO THE NORTH OF THE AREA. UPPER
LEVEL ANALYSIS CONTINUES TO SHOW NEAR ZONAL FLOW OVER THE
AREA...WITH A SERIES OF DISTURBANCES EMBEDDED WITHIN THE FLOW
BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. KUDX RADAR IS
SHOWING NUMEROUS SHOWERS AND STORMS ACROSS MOST OF THE CWA.
UPSTREAM INTO MT AND WESTERN WY...THE ACTIVITY IS MORE ISOLATED IN
NATURE AS AREA OF SUBSIDENCE MOVES ACROSS WESTERN MT INTO WY. A
SEVERE STORM IS LOCATED JUST SOUTHEAST OF THE BLACK HILLS AT THIS
HOUR...WITH SOME OF THE CELLS OVER PORTIONS OVER PORTIONS OF
NORTHEAST WY AND SOUTHWEST SD PRODUCING MODERATE TO HEAVY
RAINFALL. SKIES ARE MAINLY CLOUDY WITH TEMPS MOSTLY IN THE MID 60S
TO MID 70S.
SHOWERS AND STORMS WILL CONTINUE LATE THIS AFTERNOON...THEN
GENERALLY TAPER OFF FROM WEST TO EAST ACROSS THE CWA THIS EVENING
AND ESPECIALLY OVERNIGHT. BEYOND THAT...A MUCH DRIER AND WARMER
WEATHER PATTERN WILL DEVELOP FOR FRIDAY AND THE UPCOMING WEEKEND AS
RIDGE BUILDS OVER THE WESTERN CONUS AND THE ROCKIES.
FOR LATE THIS AFTERNOON INTO THE EVENING...SHOWERS AND STORMS WILL
TRACK EAST-SOUTHEAST ACROSS THE AREA...DECREASING IN COVERAGE AND
INTENSITY AS TIME GOES ON. ISOLATED STRONG TO SEVERE STORMS ARE
STILL POSSIBLE ACROSS PORTIONS OF SOUTHWEST SD LATE THIS AFTERNOON.
MOST OF THE ACTIVITY SHOULD BE OVER BY MIDNIGHT. SKIES WILL AT LEAST
PARTIALLY CLEAR OVERNIGHT FROM THE NORTH AND WEST. IF SKIES CLEAR OUT
ENOUGH...WOULD NOT BE SURPRISED TO SEE PATCHY FOG LATE TONIGHT. LOWS
WILL BE IN THE 50S WITH LIGHT WINDS.
MAINLY DRY CONDITIONS CAN BE EXPECTED FRIDAY...WITH PARTLY CLOUDY
SKIES AND WARMER TEMPERATURES. WILL KEEP A SLIGHT CHANCE FOR SHOWERS
AND THUNDERSTORMS OVER FAR EASTERN PORTIONS OF THE CWA AND THE BLACK
HILLS FOR THE AFTERNOON...THOUGH THOSE CHANCES DO NOT LOOK VERY GOOD
ANYMORE. HIGHS WILL BE IN THE 70S AND LOWER 80S WITH LIGHT WINDS.
SKIES WILL BECOME MAINLY CLEAR FRIDAY NIGHT WITH LOWS IN THE 50S TO
AROUND 60 DEGREES.
.LONG TERM...SATURDAY THROUGH THURSDAY
ISSUED AT 300 PM MDT THU JUN 25 2015
UPPER RIDGING WILL CONTINUE THE WEEKEND INTO THE FIRST HALF OF
NEXT WEEK. THIS WILL BRING DRY AND WARMER WEATHER OVER THE REGION
THROUGH MOST OF THE PERIOD. RIDGE TOPPING IMPULSES WILL LIKELY
BREAK THE RIDGE DOWN FAIRLY QUICKLY BY THE MIDDLE TO END OF NEXT
WEEK. THIS MAY BRING SL CHC POPS TO PORTIONS OF THE AREA. TEMPS
ARE EXPECTED TO BE SEASONAL TO SLIGHTLY ABOVE SEASONAL NORMS
THROUGH THE PERIOD.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 503 PM MDT THU JUN 25 2015
AREAS OF MVFR CONDITIONS IN SHRA/TSRA WILL QUICKLY MOVE SOUTH OUT
OF THE REGION TONIGHT...WITH VFR CONDITIONS GENERALLY EXPECTED
ALL AREAS BY MIDNIGHT. THERE IS A SLIM POSSIBLITY OF PATCHY FOG IN
RIVER BOTTOMS LATER TONIGHT.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR SDZ024>031-041-042-
072>074.
WY...FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR WYZ057-058.
&&
SHORT TERM...26
LONG TERM...13
AVIATION...JOHNSONHazardous weather outlook, Jun 25, 5:06 AM MST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
606 AM MDT THU JUN 25 2015
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
606 AM MDT THU JUN 25 2015
...FLOOD WATCH THROUGH TONIGHT FOR THE BLACK HILLS VICINITY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST
WYOMING AND SOUTHWEST SOUTH DAKOTA THIS AFTERNOON AND EVENING.
LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE WITH THESE
STORMS. AREAS OF MODERATE TO HEAVY RAINFALL ARE ALSO
LIKELY...ESPECIALLY ACROSS THE BLACK HILLS VICINITY. THE
ADDITIONAL RAIN...COMBINED WITH ALREADY SATURATED GROUND...AND
MANY CREEKS AND STREAMS RUNNING HIGH FROM PREVIOUS RAINFALL...WILL
LIKELY RESULT IN FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Jun 25, 12:59 PM MST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
159 PM MDT THU JUN 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 2 E CLARETON 43.70N 104.64W
06/25/2015 M1.15 INCH WESTON WY TRAINED SPOTTER
12 HOUR PRECIPITATION TOTAL
0128 PM TSTM WND GST 4 ESE KEYSTONE 43.87N 103.35W
06/25/2015 E60 MPH PENNINGTON SD TRAINED SPOTTER
0135 PM TSTM WND GST 8 W HERMOSA 43.84N 103.35W
06/25/2015 E65 MPH CUSTER SD PUBLIC
0135 PM FLOOD 12 SSW CLARETON 43.54N 104.77W
06/25/2015 WESTON WY LAW ENFORCEMENT
CHEYENNE RIVER ROAD OFF HIGHWAY 450 CLOSED DUE TO
FLOODING
&&
MCKEMYLocal storm report, Jun 25, 1:20 PM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT THU JUN 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM TSTM WND GST 7 SW HERMOSA 43.77N 103.29W
06/25/2015 M74 MPH CUSTER SD TRAINED SPOTTER
&&
MCKEMYLocal storm report, Jun 25, 2:29 PM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
329 PM MDT THU JUN 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND GST 9 ESE FAIRBURN 43.64N 103.04W
06/25/2015 E50 MPH CUSTER SD PUBLIC
&&
MCKEMYSpecial weather statement, Jun 25, 2:40 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
340 PM MDT THU JUN 25 2015
SDZ041-252230-
FALL RIVER SD-
340 PM MDT THU JUN 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FALL RIVER COUNTY
UNTIL 430 PM MDT...
AT 339 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RUMFORD...OR 16 MILES SOUTHEAST OF EDGEMONT...MOVING SOUTHEAST AT 35
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RUMFORD AND ARDMORE.
LAT...LON 4309 10377 4322 10363 4323 10361 4300 10300
4300 10369
TIME...MOT...LOC 2139Z 305DEG 31KT 4312 10362
CALDERONFlood, Custer
- When
- June 25, 5:15 PM MST to June 26, 5:30 PM MST
- Where
- Custer County, 2.04 mi SW of Hermosa to 1.5 mi WSW of Folsom
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.820, -103.220
The river gauge on Battle Creek at Hermosa crested at 9.3 feet, 1.3 feet above flood stage, while the downstream gauge 16 miles southeast of Hermosa crested 0.2 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Missouri, June 25 to 26, 20151 death · $20,000 · 52 kt wind · 12 events
- Flooding in Iowa, June 25 to 29, 2015$6.0 million · 18 events
- Hail and Lightning Strike in Colorado, June 25 to 28, 201513 injured · 1.5 in hail · 5 events
- Flash Flooding and Hail in Kentucky, June 25 to 29, 2015$120,000 · 1 in hail · 54 events
- Flash Flood and Hail in North Dakota, June 25, 2015$500,000 · 1 in hail · 12 events
- Tornado and Hail in Kansas, June 25 to 28, 2015$75,000 · EF0 · 23 events
- Flash Flooding in Missouri, June 25, 2015$200,000 · 2 events
- Flash Flooding and Hail in Indiana, June 25 to 26, 2015$85,000 · 1.75 in hail · 13 events
- Flooding and Hail in Virginia, June 25, 2015$26,000 · 3 in hail · 25 events
- Hail and Damaging Winds in Nebraska, June 25, 2015$25,000 · 1.75 in hail · 20 events
- Damaging Winds in Illinois, June 25, 2015$50,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in Virginia, June 25, 2015$28,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590940.